Alert archive / Nebraska / Wind Advisories in 2020

Wind Advisory 9, NWS Omaha, NE

April 29, 202016 counties in Nebraska; 8 counties in Iowa

NWS Omaha, NE issued this wind advisory at Apr 29, 2020, 2:35 AM CDT for 16 counties in Nebraska; 8 counties in Iowa. It took effect at Apr 29, 2020, 12:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Apr 29, 2020, 2:35 AM CDT (07:35 UTC)
In effect from
Apr 29, 2020, 12:00 PM CDT
Expired
Apr 29, 2020, 7:00 PM CDT
In force
7 hr
Issued by
NWS Omaha, NE
All 24 counties

Fremont County, IA, Harrison County, IA, Mills County, IA, Monona County, IA, Montgomery County, IA, Page County, IA, Pottawattamie County, IA, Shelby County, IA, Burt County, NE, Cass County, NE, Dodge County, NE, Douglas County, NE, Gage County, NE, Jefferson County, NE, Johnson County, NE, Lancaster County, NE, Nemaha County, NE, Otoe County, NE, Pawnee County, NE, Richardson County, NE, Saline County, NE, Sarpy County, NE, Saunders County, NE, Washington County, NE

The radar

The Omaha radar (KOAX), 45 km from the middle of the area, began a volume at 07:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.6 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2020-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2020-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1729 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-85 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted.

943 
WWUS73 KOAX 290735
NPWOAX

URGENT - WEATHER MESSAGE
National Weather Service Omaha/Valley NE
235 AM CDT Wed Apr 29 2020

IAZ056-069-079-080-090-091-NEZ091-093-291700-
/O.NEW.KOAX.WI.Y.0009.200429T1700Z-200430T0000Z/
Shelby-Pottawattamie-Mills-Montgomery-Fremont-Page-Nemaha-
Richardson-
Including the cities of Harlan, Council Bluffs, Glenwood, 
Red Oak, Sidney, Hamburg, Tabor, Farragut, Clarinda, Shenandoah, 
Auburn, and Falls City
235 AM CDT Wed Apr 29 2020

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING...

* WHAT...North winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...In Nebraska, Nemaha and Richardson Counties. In Iowa, 
  Shelby, Pottawattamie, Mills, Montgomery, Fremont and Page 
  Counties.

* WHEN...From noon today to 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
507 
WWUS73 KOAX 291549
NPWOAX

URGENT - WEATHER MESSAGE
National Weather Service Omaha/Valley NE
1049 AM CDT Wed Apr 29 2020

IAZ043-055-NEZ034-044-045-051>053-066>068-078-088>090-092-300000-
/O.EXA.KOAX.WI.Y.0009.200429T1700Z-200430T0000Z/
Monona-Harrison-Burt-Dodge-Washington-Saunders-Douglas-Sarpy-
Lancaster-Cass-Otoe-Saline-Jefferson-Gage-Johnson-Pawnee-
Including the cities of Onawa, Mapleton, Missouri Valley, 
Woodbine, Logan, Dunlap, Tekamah, Oakland, Lyons, Decatur, 
Fremont, Blair, Wahoo, Ashland, Yutan, Omaha, Bellevue, 
Papillion, La Vista, Lincoln, Plattsmouth, Nebraska City, Crete, 
Wilber, Fairbury, Beatrice, Tecumseh, Sterling, Pawnee City, 
and Table Rock
1049 AM CDT Wed Apr 29 2020

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Northwest winds 20 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of east central and southeast Nebraska and 
  southwest and west central Iowa.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IAZ056-069-079-080-090-091-NEZ091-093-300000-
/O.CON.KOAX.WI.Y.0009.200429T1700Z-200430T0000Z/
Shelby-Pottawattamie-Mills-Montgomery-Fremont-Page-Nemaha-
Richardson-
Including the cities of Harlan, Council Bluffs, Glenwood, 
Red Oak, Sidney, Hamburg, Tabor, Farragut, Clarinda, Shenandoah, 
Auburn, and Falls City
1049 AM CDT Wed Apr 29 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...North winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...In Nebraska, Nemaha and Richardson Counties. In Iowa, 
  Shelby, Mills, Montgomery, Pottawattamie, Page and Fremont 
  Counties.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
567 
WWUS73 KOAX 292021
NPWOAX

URGENT - WEATHER MESSAGE
National Weather Service Omaha/Valley NE
321 PM CDT Wed Apr 29 2020

IAZ043-055-056-069-079-080-090-091-NEZ034-044-045-051>053-066>068-
078-088>093-300000-
/O.CON.KOAX.WI.Y.0009.000000T0000Z-200430T0000Z/
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Burt-Dodge-Washington-Saunders-Douglas-Sarpy-Lancaster-Cass-
Otoe-Saline-Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
Including the cities of Onawa, Mapleton, Missouri Valley, 
Woodbine, Logan, Dunlap, Harlan, Council Bluffs, Glenwood, 
Red Oak, Sidney, Hamburg, Tabor, Farragut, Clarinda, Shenandoah, 
Tekamah, Oakland, Lyons, Decatur, Fremont, Blair, Wahoo, Ashland,
Yutan, Omaha, Bellevue, Papillion, La Vista, Lincoln, 
Plattsmouth, Nebraska City, Crete, Wilber, Fairbury, Beatrice, 
Tecumseh, Sterling, Auburn, Pawnee City, Table Rock, 
and Falls City
321 PM CDT Wed Apr 29 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...North winds 20 to 35 mph with gusts over 40 mph.

* WHERE...Portions of east central and southeast Nebraska and 
  southwest and west central Iowa.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
590 
WWUS73 KOAX 292350
NPWOAX

URGENT - WEATHER MESSAGE
National Weather Service Omaha/Valley NE
650 PM CDT Wed Apr 29 2020

IAZ043-055-056-069-079-080-090-091-NEZ034-044-045-051>053-066>068-
078-088>093-300100-
/O.EXP.KOAX.WI.Y.0009.000000T0000Z-200430T0000Z/
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Burt-Dodge-Washington-Saunders-Douglas-Sarpy-Lancaster-Cass-
Otoe-Saline-Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
Including the cities of Onawa, Mapleton, Missouri Valley, 
Woodbine, Logan, Dunlap, Harlan, Council Bluffs, Glenwood, 
Red Oak, Sidney, Hamburg, Tabor, Farragut, Clarinda, Shenandoah, 
Tekamah, Oakland, Lyons, Decatur, Fremont, Blair, Wahoo, Ashland,
Yutan, Omaha, Bellevue, Papillion, La Vista, Lincoln, 
Plattsmouth, Nebraska City, Crete, Wilber, Fairbury, Beatrice, 
Tecumseh, Sterling, Auburn, Pawnee City, Table Rock, 
and Falls City
650 PM CDT Wed Apr 29 2020

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

Winds will continue to slowly decrease this evening. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this wind advisory went out at Apr 28, 11:44 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Apr 28, 11:44 PM CDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1144 PM CDT Tue Apr 28 2020

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 225 PM CDT Tue Apr 28 2020

The main forecast concerns are showers with isolated to scattered
thunderstorms into early evening. Models continued to show some
CAPE values up to around 800 J/kg working their way into much of
northeast NE by mid afternoon then into the rest of the forecast
area by late afternoon to early evening. Wind profiles are close
to unidirectional below 700 mb, so with inverted v type soundings,
especially in eastern NE, we could see some outflow gusts over
50 mph.

A mid tropospheric trough extends from the Dakotas and MN down
into NE, with several vort maxes embedded. One was dropping
southeast across southwest SD as of 19Z and that should affect
our area. After things settle down early this evening, we may see
additional spotty showers developing. Winds are somewhat tricky
since at least some model guidance shows winds decreasing this
evening then increasing later tonight. Lows tonight should range
from the mid 40s to lower 50s. Increased cloud cover forecast for
Wednesday morning, but did not mention any chance of rain after
8 am. This will need to be looked at more with the overnight
shift. Winds should be mainly 20 to 30 mph on Wednesday with some
gusts to 40 mph. High temperatures will be cooler, in the 60s.

Wednesday night through Friday night.
This period still looks mainly dry. A 500 mb ridge out over the
Rocky mountain region Wednesday will build eastward, but flatten
through Friday night. Some guidance, mainly the GFS and Canadian
models, suggest a small chance of spotty showers into parts of
northeast NE late Thursday night into Friday morning. For now,
will keep the forecast dry. Look for highs in the 70s Thursday and
then upper 70s to mid 80s on Friday.

Saturday into Tuesday.
This period looks more active with POPs mainly 20 to 40 percent
most of that time. Chances are a bit higher, 40 to 60 percent for
Saturday night as a weak trough moves through the generally west
or southwest mid level flow. A stronger disturbance is expected to
move out into the northern and central parts of the Plains by
Tuesday. Highs Saturday should be in the 70s north and upper 70s
to mid 80s south, in the 70s Sunday and then cooling to 60s by
Tuesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1130 PM CDT Tue Apr 28 2020

While light precipitation and gusty winds have largely subsided
for the forecast area, lingering showers will continue to move SSE
near KOMA through around 10z. MVFR ceilings are expected to impact
KOFK from 15-18z tomorrow while KLNK and KOMA are expected to stay
VFR. Some lower ceilings may be near KOMA and KLNK, but they are
not expected at either TAF site at this time. Winds tomorrow will
be out of the northwest with gusts starting back up overnight
over 20 knots and reaching over 30 knots by late morning or early
afternoon at all sites. There is an outside chance that some very
light precipitation to pass from the north through far eastern
Nebraska, but chances are not certain enough to include it this
TAF period. Otherwise, an overall dry pattern is expected to
settle in going beyond the end of this TAF period.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Miller
AVIATION...Petersen
Hazardous weather outlook, Apr 28, 9:22 PM CDT, 5 hours 13 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Omaha/Valley NE
922 PM CDT Tue Apr 28 2020

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-291600-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
922 PM CDT Tue Apr 28 2020

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Wednesday

Northwest wind guts of 30 to 40 mph will again be possible
Wednesday, and especially along and east of the Missouri River.

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

The next chance for any storms would be intermittently from
Saturday into Monday. Right now, the potential for severe storms
seems low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected tonight or tomorrow.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 7:05 PM CDTSpecial Weather StatementOAXCass, Gage, Jefferson, Johnson, Lancaster, Otoe40 min
Apr 28, 7:25 PM CDTSpecial Weather StatementOAXAntelope50 min
Apr 28, 7:39 PM CDTSpecial Weather StatementOAXWayne51 min
Apr 28, 7:42 PM CDTSpecial Weather StatementOAXJohnson, Nemaha, Otoe, Pawnee, Richardson33 min
Apr 28, 8:00 PM CDTSpecial Weather StatementOAXRichardson15 min
Apr 28, 8:04 PM CDTSpecial Weather StatementOAXAntelope, Boone, Madison, Pierce, Platte11 min
Apr 28, 8:23 PM CDTSpecial Weather StatementOAXBoone, Madison, Platte37 min
Apr 28, 8:26 PM CDTSpecial Weather StatementOAXNemaha, Richardson34 min

Nearby

Wind Advisories in Nebraska, 2020Wind Advisories in Iowa, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.